New Mexico, 2013

Damaging Winds in New Mexico, June 2, 2013

June 2, 2013 · NWS EPZ · 2 events in 2 counties and zones

A back door cold front setup along the Rio Grande Valley and an upper level disturbance combined with it to produce wind gusts to 67 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A back door cold front setup along the Rio Grande Valley and an upper level disturbance combined with it to produce wind gusts to 67 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 2, 4:35 PM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 2, 4:35 PM MST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
535 PM MDT SUN JUN 2 2013

.UPDATE...
A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR AREAS MAINLY EAST
OF A DEMING TO TRUTH OR CONSEQUENSES LINE UNTIL MIDNIGHT. SOME OF
THE STORMS THAT DEVELOP MAY PRODUCE HAIL OF ONE INCH OR GREATER
AND WIND GUSTS OF 60 MPH OR GREATER.

&&

.PREV DISCUSSION... /ISSUED 320 PM MDT SUN JUN 2 2013/

SYNOPSIS...
SURGE OF LOW LEVEL MOISTURE OVERNIGHT SATURDAY INTO THE BORDERLAND
WILL FUEL SOME THUNDERSTORMS TONIGHT. A FEW OF THESE COULD BECOME
SEVERE WITH LARGE HAIL AND STRONG WINDS. DRY SOUTHWEST FLOW AT LOW
LEVELS KICKS IN MONDAY...DRYING OUT THE AREA...ALTHOUGH THE
SACRAMENTO MOUNTAINS COULD STILL SEE A BRIEF THUNDERSTORM. MOSTLY
DRY AND HOT THEN FROM MONDAY ON INTO NEXT WEEKEND. HIGHS WILL BE
WELL ABOVE NORMAL AND THE LOWLANDS WILL SEE SOME TRIPLE DIGIT HIGHS
TUESDAY THROUGH THURSDAY. A SLIGHT INTRUSION OF MOISTURE ON THURSDAY
AND FRIDAY COULD PRODUCE A FEW THUNDERSTORMS OVER THE SACRAMENTO
MOUNTAINS.

DISCUSSION...
CONVECTION OFF TO A SLOW START OVER THE CWA THIS AFTERNOON. FAIR
AMOUNT OF CU...ESPECIALLY OVER TERRAIN...BUT AREA HAS THAT MID LEVEL
CAP APPEARANCE TO IT. HEATING SHOULD STILL BE ABLE TO BREAK THRU
LATER THIS AFTERNOON BUT WE MAY NEED THE EXTRA HELP OF A DISTURBANCE
ALOFT FOR THE STRONG STORMS. THIS DISTURBANCE IS CURRENTLY OVER NE
ARIZONA EXTENDING SW TO TUCSON. ALL OTHER PARAMETERS STILL IN
PLACE...1000-3000 J/KG MUCAPE...LI'S DOWN TO -5...AND PW'S OF JUST
OVER AN INCH. STILL EXPECT SOME WEAKER TSTM DEVELOPMENT
SHORTLY...WITH STRONG/SEVERE STORMS PERHAPS HOLDING OFF TIL EARLY
EVENING. HIGHER RESOLUTION MODELS KIND OF AGREEING ON SOUTHWEST DRY
INTRUSION FROM THE BOOTHEEL TO THE DIVIDE (WHICH IS BEGINNING
NOW)...WITH LINE TO BE PUSHED BACK WEST THIS EVENING DUE TO STORM
OUTFLOW. MAIN THREATS TONIGHT STILL LARGE HAIL AND STRONG WINDS...
WITH LOCAL HEAVY RAINFALL AND FLOODING A SECONDARY THREAT.

MONDAY...DEEPER AND LARGER SCALE SOUTHWEST FLOW DEVELOPS AND SHOULD
SCOUR OUT MOST OF THE BL MOISTURE. SOME RESIDUAL MOISTURE TENDS TO
REMAIN OVER TERRAIN IN THESE SITUATIONS SO WILL KEEP A LOW POP OUT
FOR THE SACS.

TUESDAY THROUGH THURSDAY...WITH DRY AIR AND SOUTHWEST FLOW WELL IN
PLACE...EXPECT TEMPS TO HEAT UP. HIGHS WILL BE WELL ABOVE NORMAL
WITH SOME LOWLAND HIGHS REACHING TRIPLE DIGITS. GFS DOES CONTINUE TO
SHOW A BACK DOOR MOVING TO THE EASTERN CWA THURSDAY AFTN/EVE SO WILL
REINSTALL SOME LOW POPS FOR THE SACS.

FRIDAY THROUGH SUNDAY...CONTINUED LOW LEVEL EAST FLOW WILL GIVE THE
SACS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY...OTHERWISE SOUTHWEST
BL WINDS INTENSIFY AGAIN AND FLUSH THE EASTERN MOISTURE OUT. FRIDAY
MAY BE A FEW DEGREES COOLER WITH THE BACKDOOR AIRMASS BUT THEN THE
WEEKEND HEATS BACK UP WELL ABOVE NORMAL.

AVIATION...VALID 03/00Z-04/00Z. MOSTLY VFR THRU THE PERIOD WITH
SCATTERED TSTMS THIS EVENING INTO TONIGHT...ESPECIALLY EAST OF THE
CONTINENTAL DIVIDE. SOME STORMS WILL BE STRONG AND MAY APPROACH
SEVERE LIMITS WITH LARGE HAIL AND DAMAGING WINDS. CIG/VSBY MOSTLY
P6SM FEW-SCT050-090 WITH AREAS OF SCT-BKN030-070CB 2SM TSRA BLDU.
WINDS STRONG AND GUSTY NEAR TSTMS.

FIRE WEATHER...
SOUTHEAST WINDS WILL CONTINUE TO IMPORT MOIST AIR FROM THE GULF OF
MEXICO THIS EVENING INTO TONIGHT. THE VERY MOIST AIR WILL PROVIDE
FUEL FOR SCATTERED THUNDERSTORMS THIS EVENING INTO TONIGHT...SOME
OF WHICH WILL BE QUITE STRONG AND POSSIBLY EVEN SEVERE. MOST OF THE
THUNDERSTORM ACTIVITY WILL BE EAST OF THE CONTINENTAL DIVIDE...WHILE
AREAS FARTHER WEST WILL MOST LIKELY HAVE ISOLATED STORMS WITH THE
CHANCE FOR STRONG DOWNBURST WINDS AND DRY LIGHTNING. DRY SOUTHWEST
FLOW WILL RETURN MONDAY AS HIGH PRESSURE ALOFT BUILDS OVER NORTHERN
MEXICO. THE REST OF NEXT WEEK WILL BE SUNNY AND HOT WITH AFTERNOON
HUMIDITY FALLING TO THE SINGLE DIGITS ACROSS THE LOWLANDS AND MID
TEENS MOUNTAINS. HAINES INDICES GENERALLY 4 OR 5 (LOW OR MODERATE)
MONDAY AND TUESDAY...EXCEPT UP TO 6 (HIGH) IN THE SACRAMENTO MTNS
TUESDAY. VENTILATION WILL BE EXCELLENT BOTH DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 76  98  74  99  75 /  30   0   0   0   0
SIERRA BLANCA           70  91  68  94  71 /  40  10   0   0   0
LAS CRUCES              69  96  67  98  66 /  30   0   0   0   0
ALAMOGORDO              68  94  66  97  67 /  40  10   0   0   0
CLOUDCROFT              47  74  48  76  48 /  40  10  10   0   0
TRUTH OR CONSEQUENCES   68  94  66  98  68 /  30   0   0   0   0
SILVER CITY             58  89  58  90  59 /  20   0   0   0   0
DEMING                  68  96  66  97  64 /  20   0   0   0   0
LORDSBURG               68  97  66  98  63 /  10   0   0   0   0
WEST EL PASO METRO      76  97  74  97  75 /  30   0   0   0   0
DELL CITY               67  97  65  98  65 /  40  10   0   0   0
FORT HANCOCK            75  99  73 100  72 /  30  10   0   0   0
LOMA LINDA              66  90  65  92  65 /  40  10   0   0   0
FABENS                  73  97  71  98  72 /  40  10   0   0   0
SANTA TERESA            70  97  68  99  70 /  30   0   0   0   0
WHITE SANDS HQ          74  96  72  99  70 /  30   0   0   0   0
JORNADA RANGE           68  97  66 100  60 /  30   0   0   0   0
HATCH                   68  93  66  96  66 /  30   0   0   0   0
COLUMBUS                70  97  68 100  68 /  20   0   0   0   0
OROGRANDE               67  96  65  99  66 /  40  10   0   0   0
MAYHILL                 51  84  51  86  56 /  50  20  10   0   0
MESCALERO               49  83  49  85  52 /  40  10  10   0   0
TIMBERON                50  82  50  84  51 /  40  10  10   0   0
WINSTON                 54  90  51  84  54 /  30  10   0   0   0
HILLSBORO               60  92  59  94  62 /  30   0   0   0   0
SPACEPORT               66  95  64  98  65 /  30   0   0   0   0
LAKE ROBERTS            54  85  52  87  56 /  20  10   0   0   0
HURLEY                  57  91  56  93  61 /  20   0   0   0   0
CLIFF                   52  95  51  98  55 /  10   0   0   0   0
MULE CREEK              46  92  45  94  48 /  10   0   0   0   0
FAYWOOD                 60  90  59  92  62 /  30   0   0   0   0
ANIMAS                  68  96  67  98  64 /  10   0   0   0   0
HACHITA                 68  96  66  98  63 /  10   0   0   0   0
ANTELOPE WELLS          69  96  67  98  65 /  10   0   0   0   0
CLOVERDALE              66  91  65  93  61 /  10   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/04
Hazardous weather outlook, Jun 2, 10:05 AM MST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1105 AM MDT SUN JUN 2 2013

NMZ401>417-TXZ418>424-031700-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1105 AM MDT SUN JUN 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS THIS AFTERNOON AND TONIGHT. A FEW STORMS MAY
BECOME SEVERE...WITH LARGE HAIL AND STRONG WIND GUSTS UP TO 70
MPH...MAINLY EAST OF DEMING. LOCAL HEAVY RAIN AND FLOODING IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MOSTLY DRY AND HOT THROUGH THE PERIOD. THE SACRAMENTO MOUNTAINS
COULD STILL SEE A STRAY THUNDERSTORM MONDAY WITH SOME LINGERING
MOISTURE. ANOTHER MOISTURE INTRUSION THURSDAY AND FRIDAY COULD
PRODUCE AN ISOLATED THUNDERSTORM OVER THE SACRAMENTO MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR
SEVERE OR HEAVY RAIN PRODUCING THUNDERSTORMS.

HEFNER

In the hours before

Local storm report, Jun 2, 5:30 PM MST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
630 PM MDT SUN JUN 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             EL PASO                 31.78N 106.48W
06/02/2013  M1.00 INCH       EL PASO            TX   AMATEUR RADIO

&&

EVENT NUMBER EPZ1300449

MLP
Special weather statement, Jun 2, 5:43 PM MST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
643 PM MDT SUN JUN 2 2013

NMZ413-417-030130-
OTERO MESA NM-SOUTHERN TULAROSA BASIN NM-
643 PM MDT SUN JUN 2 2013

...STRONG THUNDERSTORMS THREATENING CENTRAL OTERO COUNTY THROUGH 730
PM MDT...

AT 638 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF OROGRANDE...MOVING
NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  OROGRANDE...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR FOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

JMG
Local storm report, Jun 2, 5:45 PM MST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
645 PM MDT SUN JUN 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     FORT HANCOCK            31.30N 105.84W
06/02/2013                   HUDSPETH           TX   LAW ENFORCEMENT

            SHERIFF DISPATCH RELAYED THAT ROOFS HAD BEEN BLOWN OFF
            HOUSES IN FORT HANCOCK

&&

EVENT NUMBER EPZ1300450

LUNDEEN
Local storm report, Jun 2, 6:00 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
700 PM MDT SUN JUN 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     TSTM WND DMG     SIERRA BLANCA           31.18N 105.35W
06/02/2013                   HUDSPETH           TX   TRAINED SPOTTER

&&

EVENT NUMBER EPZ1300451

MLP
Local storm report, Jun 2, 6:29 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EL PASO TX
729 PM MDT SUN JUN 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     TSTM WND DMG     SIERRA BLANCA           31.18N 105.35W
06/02/2013                   HUDSPETH           TX   TRAINED SPOTTER

            ELECTRICITY OUT AND PHONES DOWN AT MR. BOWENS HOUSE DUE
            TO WEATHER...POSSIBLE WIND DAMAGE

&&

CORRECTED REMARKS

EVENT NUMBER EPZ1300451

MLP
Local storm report, Jun 2, 6:30 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EL PASO TX
730 PM MDT SUN JUN 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     EL PASO                 31.78N 106.48W
06/02/2013                   EL PASO            TX   AMATEUR RADIO

            WIND DAMAGE TO TREES NEAR THE SAN ELI HIGH
            SCHOOL...RAIN PONDING... AND RAIN OVER ROADS

&&

CORRECTED REMARKS

EVENT NUMBER EPZ1300448

MLP

The radar

The Holloman AFB radar (KHDX), 32 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dona Ana

When
June 2, 7:00 PM MST to 7:10 PM MST
Where
Dona Ana County, 34.26 mi NNE of Organ Waids Arpt
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
32.945, -106.419

The Northrup Strip Mesonet site reported a peak gust of 67 mph.

Thunderstorm Wind, Otero

When
June 2, 7:12 PM MST to 7:20 PM MST
Where
Otero County, 15.2 mi WNW of Turquoise
Measured
56 kt (64 mph) measured gust
Reported by
Other Federal Agency
Coordinates
32.540, -106.268

A peak gust of 64 mph was reported 9 miles east-northeast of White Sands Main Post.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458868, 458866.